Get E-Book on COVID-19

Q. My grand mom's blood pressure is high with dizziness and confusion. Please help.

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jul 25, 2020 and last reviewed on: Aug 13, 2020

Hello doctor,

I am writing on behalf of my grandmother who is suffering from various heart related symptoms that have become increasingly concerning and I am thus seeking for a second opinion.

She is a 73-year-old woman with rheumatoid arthritis and is currently being treated. She is also on Adalimumab and just stopped taking Methotrexate. Her trial nurses have discredited the connection of the heart problems to these drugs and are not that concerned about the heart readings. She is also on Levothyroxine because of thyroid problems.

Due to several psychologically-tragic life circumstances, she became increasingly sensitive to anything that might cause anxiety and thereby developed hypertension rather early. She has been taking the following heart medications:

Lercapin 10 mg once daily for the past 10 years, Eliquis 2.5 mg (Apixaban) twice daily since February, and Rytmonorm 150 mg once daily since February.

Currently, the tracked statistical average of her heart readings are as follows:

Systole: 137 (107-224).

Diastole: 67 (36-148).

Pulse: 64 (50-102).

Pulse pressure: 70 (35-109).

More recently, she has been experiencing episodes of confusion and dizziness which coincide with extreme heart pressure readings (223/114, 214/148). In the past (more than 10 years ago), she was hospitalized due to a similar episode which resulted in short-term amnesia but did not cause any permanent damage. What concerns me the most is the rather large baseline pulse pressure as well as the episodes with extreme heart pressure. Are these numbers generally anything to be concerned about or are these expected at this age?

If they are indeed something to be concerned about, what might be the primary cause of these type of readings and how should she go about in preventing them?

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

Firstly, nothing to worry about pulse pressure and it may widen with age. Also for diastolic BP, readings anything less than 90 mmHg is fine, be it any low.

Now most important is systolic pressure. Ideally it should be around 110 to 140 mmHg. Occasional elevated readings up to to 150 are also fine, but more than 170 to 180 mmHg should be treated actively.

Now you should identify the triggers for it like any stress, pain killers intake like NSAIDS (Ibuprofen, Naproxen, Diclofenac, Etoricoxib, etc), RA medications, or any particular diet. Pain killers are quite a common precipitator for high BP. So try to avoid those. High BP may also be related RA medications, as it is a known side effect of these medications although not very commonly seen. These spikes may simply an age related events. So irrespective of the cause these need treatment.

Also, see for the time at which BP spikes are usually seen, so we may be able to add an additional dose of Lercanidipine 5 mg few hours before the expected spike. So for that make a chart of BP three times a day for a week period.

Avoiding excessive salt, having adequate fruits and regular activities whichever are possible would be helpful.

I hope this helps.


Was this answer helpful?

 | 

Thank you doctor,

Please find attached a comprehensive overview of her tracked heart data for the past few months (this is pre BP spike episodes). There is indeed visible a general clustering of increased BP at around 6 PM. Both of the episodes have also occurred later in the evening. Does this hold enough statistical significance?

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hi,

Welcome back to icliniq.com.

Yes, this is significant. But as I can see, the maximum BP reached was 175 mmHg and rest majority of the readings are fine. So you need not add any medications on a regular basis. However, keep Lercanidipine 5 mg ready with you, which you may give BP crosses 150 systolic. However, if it regularly started rising then should routinely give additional 5 mg. Rest try to identify triggers that I mentioned above and take appropriate precautions.


Was this answer helpful?

 | 

Related Questions:
Generalized Anxiety Disorder(GAD)
High Blood Pressure: Things You Need To Know!!
Anxiety is every day of my life. Rarely I do get a small break without anxiety. It has been 10 years.
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I get high pulse rate without breathlessness after a brisk walk. Am I safe?

Query: Hello doctor, I am 40 years old male, obese, non-smoking, non-alcoholic, non-diabetic. My lipids and blood pressure are controlled with Rosuvastatin 5 mg and Olmesartan 20 mg. My query is that I walk regularly brisk and my pulse goes up to 145 and 150 without any breathlessness and recovery is also...  Read Full »

My blood pressure is erratic. Can you help ?

Query: Hello doctor, I am a 30 year old. Recently, I started having high blood pressure. It goes up and down a lot. At some times, it is 170/90, and at others, it is 130/80. Recently I have done a blood test, where my Hb was 10.52, cholesterol was 152, triglyceride was 165, HDL 28 and LDL was 91. The other...  Read Full »

Blood pressure seems unusually high in 4 year old. Is there a problem?

Query: Hello doctor, I have a nephew who is 4 and a half years old. He is quite active as a child with a normal height and weight according to his age. Two days back we happened to measure his blood pressure at home normally. We were quite taken aback as it was 144/100 and later also it was around 130/96 ...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.